You will know you are progesterone intolerant if you have a negative psychological reaction (and in some cases, negative physical reactions also)  to taking progestin based medications. Examples of these medications are:

  • Combined contraceptive pill 
  • POP (progesterone only pill)
  • Hormonal IUD/coil such as the Mirena/jaydess. 
  • Oral micronized progesterone
  • Depo progesterone injection or the implanon.

Note that there is difference between progestins like the ones contained in hormonal birth control and naturally-occurring progesterone that is formed in the human body. 

Micronised progesterone (such as Prometrium or Utrogestan) is identical to the progesterone made in the human body, and, for many, has fewer side effects than the progestins found in birth control pills. 

In either case, studies have shown that it is often the change in progesterone-- and not the level of progesterone itself-- that triggers symptoms of “progesterone intolerance” in PMDD. It may be that, once the brain has had time to adjust to the new level of progesterone metabolites (typically one month), the symptoms will go away.

Patient experience: "If I took anything with progesterone in within a day or 2 I would experience deep depression, anxiety, lethargy and flu like symptoms. Once I stopped taking it the symptoms would relieve within 2-3 days. Every single time" 

Did this answer your question?